Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 16, 2003, 2:44 PM PST for Colusa County, Lake County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2003, 2:44 PM PST (22:44 UTC)
- Expired
- Mar 16, 2003, 3:30 PM PST
- In force
- 46 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Colusa County, CA, Lake County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
476 WUUS56 KSTO 162244 SVRSTO CAC011-033-162330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 245 PM PST SUN MAR 16 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN COLUSA COUNTY IN CALIFORNIA EASTERN LAKE COUNTY IN CALIFORNIA * VALID UNTIL 330 PM PST * AT 240 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL COLUSA COUNTY...OR ABOUT 25 MILES SOUTHWEST OF WILLOWS...MOVING SOUTHEAST AT 10 TO 15 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...AREAS NORTH OF HIGHWAY 20 INCLUDING LEESVILLE...VENADO...AND WILBUR SPRINGS. LAT...LON 3931 12238 3930 12261 3900 12248 3907 12226 $$ DFR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:05 PM PST, 39 minutes earlier.
Area forecast discussion, Mar 16, 2:05 PM PST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SACRAMENTO CA 205 PM PST SUN MAR 16 2003 UPDATE AT 330 PM...MESO LOW LEE SIDE OF SOUTHERN COASTAL RANGE HAS FORMED AS FORECAST BY THE ETA. THIS AREA IS QUITE UNSTABLE. METARS SHOWING SE FLOW 10-15 MPH FEEDING INTO WEST SIDE SOUTHERN SAC VALLEY TO DELTA. NW STEERING FLOW IS ALSO INITIATING STORMS IN THE LOWER COASTAL RANGE NEAR VACAVILLE AND SENDING THEM SOUTH ACROSS THE DELTA INTO THE SJ VALLEY. LARGE HAIL PRIMARY THREAT BUT STRONG ROTATION NOTED ON THE COLUSA CELL THAT PROMPTED A TORNADO WARNING. LAPS CAPE IS MAX 1000 J/KG IN THIS STORM AND RIGHT IN THE HEART OF THE MESO LOW AND SURFACE CONVERGENCE MAX. VIL HAS PEAKED TO 32. ACTIVE CONVECTIVE AFTERNOON AGAIN IN OUR FORECAST AREA. FRONTAL BAND NOW MOVING INTO CENTRAL SJ VALLEY AND YOSEMITE. SECONDARY SURFACE MOISTURE CONVERGENCE AREA SUPPORTING SLOW MOVING LINE OF HEAVY SHOWERS THAT FORMED IN LAKE COUNTY IS NOW A LINE OF SHOWERS AND THUNDERSTORMS FROM THE STRAIT NORTHEAST ACROSS SOUTHERN SAC COUNTY TO THE MOTHERLODE SOUTH OF I-80. HEAVY RAIN OCCURRED AT SMF WITH .55 INCHES IN ABOUT AN HOUR OR LESS (TOTAL 3-DAY NEAR 3 INCHES FOR SMF). RAIN RATES REPORTED UP TO .50 TO .75 INCHES PER HOUR IN THE STRAIT VERIFYING THE .50 TO .80 ESTIMATED ON WSR-88D 1-H PRECIP. NLDN DEPICTING MAX 7 STRIKES PER 15 MINUTES. SEVERAL REPORTS OF PEA TO MARBLE SIZE HAIL IN THE CARQUINEZ STRAIT. 88D VILS OF NEAR 20 MAX AND POSH 50 SO FAR. MANY NOWCASTS (NOWSTO) BEEN WRITTEN FOR ACTIVITY. SVSSTO SENT OUT FOR 2 REPORTS OF A FUNNEL CLOUD NEAR SUISUN EARLIER. TO THE NORTH WHERE MUCAPE IS MUCH HIGHER DUE TO PARTIAL CLEARING THERE ARE SCATTERED THUNDERSTORMS ON THE COASTAL FOOTHILLS MOVING SLOWLY IN WEAK STEERING FLOW INTO THE VALLEY. STRONGEST CELL WE ISSUED WARNING FOR VIL 30 AND POSH 90. WEAK HELICITY ON PROFILES SO MAIN CONCERN IS HAIL THREAT WITH COLD AIR MASS ALOFT (-9C AT 700MB) AND SECONDARY CONCERNS LOCALLY HEAVY RAIN AND FUNNEL CLOUDS. MOIST CONVECTION BAND SHOULD CONTINUE TO SLOWLY RIDE UP THE WEST SLOPE OF THE SIERRA NEVADA LATER TODAY INTO EARLY EVENING. STEERING FLOW TURNING MORE NW BEHIND MAY AREA OF CONVECTION. 12Z GFS CONTINUES TO BE SLIGHTLY FASTER...STRONGER (SUCH AS H85-7 OMEGA) AND FURTHER NORTH WITH THE OMEGA FIELD PLACING IT OVER THE SOUTHERN 2/3 OF OUR FORECAST AREA ALONG THE MAIN FRONTAL BANDS EASTWARD MOVEMENT. BY LATE AFTERNOON BOTH MODELS SIMILAR WITH DEEPER MOISTURE ALONG THE EAST SIDE IN -2 TO -8 H7 OMEGA FIELD WHILE H85 OMEGA AND NEARLY SATURATED LAYER LINGERS OVER THE EAST SIDE VALLEY INTO THE MOTHERLODE. GFS H85 OMEGA FIELD MATCHING RIGHT ON WITH THE ORGANIZED AREA OF CONVECTION PER RADAR TRENDS IN SOUTHERN ZONES. SNOW LEVELS RUNNING FROM 3500-4000 FT IN THE NORTH TO NEAR 4500 FT ON I-80 WILL REMAIN NEAR THESE LEVELS. ONLY LIGHT SNOW HAS BEEN OCCURRING OVER THE SIERRA NEVADA BUT EXPECTED VALLEY PRECIP TO DELIVER A COUPLE INCHES LATER TODAY. TURNS OUT THE SLOWER ETA OF YESTERDAY IS WORKING BETTER FOR THIS REGION. PRECIPITATION WILL CONTINUE OVER THE EAST SIDE OF THE VALLEY INTO THE SIERRA NEVADA THIS EVENING AS BOTH GFS AND ETA LINGER H7 OMEGA IN THIS AREA BEFORE ENDING. VALLEY CONVECTION WILL DIMINISH NEAR SUNSET WITH WEAK SUBSIDENCE/QVEC DIVERENCE DEVELOPING AND LOW LEVEL STABILIZATION. NOTED 18Z GFS AND ETA SHOW AREA OF H7 OMEGA IN NW FLOW AND HIGH RH MOVING OVER NORTHERN SIERRA NEVADA AND SOUTHERN CASCADES LATE TONIGHT SO WILL LEAVE SNOW SHOWER WORDING THOSE ZONES INTO MONDAY. NEXT WAVE WILL DROP SOUTH OF THE REGION TONIGHT AS THE UPPER JET SAGS SOUTHWARD PLACING INCREASING SUBSIDENCE AND NORTHERLY FLOW OVER NORCAL ON MONDAY. ONLY PRECIP ON MONDAY WILL BE A FEW IF ANY LIGHT SHOWERS OVER THE SIERRA CREST. NORTHERLY FLOW SURFACE AND ALOFT UNDER SUBSIDENCE WILL PROVIDE DRY WEATHER INTO TUESDAY. AIR MASS WARMS SIGNIFICANTLY AND VALLEY TEMPS SHOULD RISE INTO THE 60S WILL VERY GOOD MIXING. 12Z GFS AND UKMET HAVING SIMILAR SLIGHTLY NEGATIVE TILTED TROF PUSHING A COLD FRONT INTO NORCAL WEDNESDAY EVENING AND THROUGH THE REGION THURSDAY. ENSEMBLE MEMBERS SHOW GOOD AGREEMENT ON THURSDAY. THE UPPER LEVEL SYSTEM SPLITS SOME ON THURSDAY AS IT ENCOUNTER THE REX BLOCK OVER THE MID WEST. SO THE FRONT WILL WEAKEN BUT BE QUITE STRONG WHEN IT HITS THE COAST AND BEGINS TO MOVE INLAND. WE HAVE RAISED POPS THIS DAY. PRECIP TURNING TO SCATTERED SHOWERS THURSDAY AFTERNOON AND MAYBE A THUNDERSTORM. FURTHER OUT UPPER RIDGING DEVELOPS FRIDAY AND CONTINUES INTO SATURDAY AS THE TROF DIGS TO OUR SE. STORM TRACK REMAINS NORTH OF THE REGION NEXT WEEKEND BUT FAR NORCAL MAY GET BRUSHED BY PASSING SYSTEMS. THANKS TO SPOTTERS MIKE AND BILL FOR CHASING STORMS TODAY. .STO...NONE KBBX RADAR IS CURRENTLY DOWN. BLU BU 027/039 032/047 034 65910 RBL BU 042/063 040/066 042 654-0 SAC BU 041/064 040/065 043 655-0 TARDY
Hazardous weather outlook, Mar 16, 2:30 PM PST, 14 minutes before
CAZ013>019-063-064-066>069-181500- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SACRAMENTO CA 230 PM PST SUN MAR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY THE AIRMASS OVER PORTIONS OF NORTHERN CALIFORNIA HAS BECOME UNSTABLE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING ACROSS THE NORTHERN SIERRA NEVADA AND FOOTHILLS... MAINLY TO THE SOUTH OF INTERSTATE 80. THE PRIMARY THREATS FROM THESE STORMS WILL BE LIGHTNING...BRIEF HEAVY RAIN...AND SMALL HAIL. THE STORMS ARE EXPECTED TO DISSIPATE BY LATE EVENING. .DAYS TWO THROUGH SEVEN NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 1:48 PM PST | Severe Thunderstorm Warning | STO | Glenn, Tehama | 42 min |
| Mar 16, 2:12 PM PST | Severe Thunderstorm Warning | STO | Solano | 43 min |
| Mar 16, 3:25 PM PST | Tornado Warning | STO | Colusa | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.